SIGN UP

Diuretics And Tinnitus

Avatar Image
gumboot | 21:19 Sun 22nd Jan 2017 | Body & Soul
6 Answers
I last posted on AB in December when I asked a question about my heart failure.

Unfortunately, the situation is now getting worse. I'm currently taking 5mg Metolozone, 5mg Bumetanide and 100mg Spironolactone daily for the HF and the Tinnitus is becoming unbearable. I'm putting it down to the Bumetanide, which the instruction leaflet says might well cause the condition. The tinnitus is so disabling that I'm really trying not to take it. However, the metolozone and spironolactone are totally ineffective in causing diuresis - I might as well not take them at all.

What am I to do? I'm in tears for most of the time with the tinnitus and can't sleep properly. It's so distracting that I feel like I'm going mad. Most mornings now I look at the bumetanide tablet in my hand and promptly dump it in the bin. This is how frightened I've become and yes, my weight is going up again due to the fluid accumulation.

I have read somewhere that the tinnitus tends to be caused by loop diuretics and I understand that bumetanide is one of them. I'm wondering if it would be any better to change to thiazide diuretics. Do these cause tinnitus too? Right now, I'm at the end of my tether.

Answers

1 to 6 of 6rss feed

Best Answer

No best answer has yet been selected by gumboot. Once a best answer has been selected, it will be shown here.

For more on marking an answer as the "Best Answer", please visit our FAQ.
Oh dear gumboot. You really sound like you are having a rough time. Hope you feel better soon, I have no idea about all your ailments/ medicines, but I wish you all the best.
I'm sorry I have no answers for you but I just had to post to say please don't give up . This sounds like a living nightmare, you must stomp your feet and insist that steps are taken to make your life more tolerable. It's time to be pro active , it's your life and you must take charge of it . I wish you nothing but the very best , your symptoms sound so distressing. There must be some respite for you out there . Hopefully more educated people will be able to help you medically but I had to give you some moral support . I'll look in to see how you're coping x
Well gum - I too suffer from Tinnitus and it is a terrible thing. I did read it can be triggered with medication and stress as usual.

My sensation is a bee buzzing in and out of my ear and sometimes it can be so severe I got earache.

However it does go away and you will get respite from it - so take heart Gum.

Oh - you need to get a good night's sleep also as lack of sleep heightens it too.
I have read your post several times gumboat and given it a lot of thought but have unfortunately come up with the conclusion that AB will have little to offer. At the outset, I would like to make a point and that is that we often see with AB posts in Body and Soul a link produced that will show that a symptom may be a side effect of a drug and ipso facto the drug has caused the symptom......that is not necessarily the case.
What am I trying to say? I am suggesting, very strongly, that your tinnitus may have nothing whatsoever to do with your diuretic therapy.
Yes, Bumetanide is a loop diuretic, but I disagree with the source that has incriminated it to your problem of tinnitus. In my opinion your tinnitus has little to do with your diuretic therapy of which you need to "keep you going."In my opinion, 5mgms of Bumetanide is insufficient to control your fluid retention and could be doubled, the second 5mgm dose given at night.
I cannot convince myself that it would make your tinnitus worse. You could even take the Bumetanide from Monday to Friday and then discontinue for the weekend and then start again on Monday.
This is just my opinion.....get the agreement of your Dr first.

Although you feel that Metolozone and Spironolactone are, in your words, useless, do not discontinue them as those two drugs and Bumetamide, for you, are "the only show in town".....if you get my point.

No...I don't think that resorting to thiazides are the answer and no thiazides are not known to cause tinnitus.

What to do with the tinnitus? If it as debilitating as you have posted, then perhaps a referral to an ENT surgeon or Audiology Clinic might be advisable as a masking device may well be suggested.

If i have missed the point of your post.....forgive me.
Question Author
I'm immensly grateful to you all for your very kind words. Thank you. Dahlia_Lama, you've inspired me to see my cardiologist and GP at the earliest opportunity to try to get something done about this.

Sqad, thank you very much for providing an opinion. I'm grateful that you don't consider the Bumetanide as being the cause of the tinnitus. This is very reassuring and I'll do my best not to be so fearful of taking the diuretic. I'll certainly speak to my consultant about it - most of the GP's in my surgery are very reluctant to alter my meds as my tertiary centre consultant is a very high profile figure. He told me never to let anyone alter my tablets without his ok!

Although the metolozone itself does little to increase diuresis, I know when I take it with the bumetanide that it results in very profound diuresis, as if the metolozone is acting like some sort of catalyst. I'll continue with the spiro as I understand it clears the pulmonary fluid.

I'll plod on with the bumetanide with a view to increasing the dose and see what happens. I'm very grateful that you've eliminated thiazides from the equation for me.

You certainly did not miss the point of my post and I remain very grateful for your opinion. Thank you again. Your opinion has been of immense value.

1 to 6 of 6rss feed

Do you know the answer?

Diuretics And Tinnitus

Answer Question >>

Related Questions